Alert archive / North Carolina / Special Marine Warnings in 2021

Special Marine Warning 49, NWS Newport/Morehead City, NC

June 2, 2021

NWS Newport/Morehead City, NC issued this special marine warning at Jun 2, 2021, 2:20 PM EDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2021, 2:20 PM EDT (18:20 UTC)
Expired
Jun 2, 2021, 3:00 PM EDT
In force
40 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Morehead City radar (KMHX), 72 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

001 
WHUS52 KMHX 021820
SMWMHX
AMZ136-021900-
/O.NEW.KMHX.MA.W.0049.210602T1820Z-210602T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Newport/Morehead City NC
220 PM EDT Wed Jun 2 2021

The National Weather Service in Newport has issued a

* Special Marine Warning for...
  Pamlico and Pungo Rivers...

* Until 300 PM EDT.

* At 219 PM EDT, a severe thunderstorm capable of producing
  waterspouts was located over Mid Point Of South Creek, or 8 nm
  northwest of Hobucken, moving northeast at 10 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Mid Point Of South Creek and The Vicinity Of Pamlico Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 3544 7666 3544 7663 3543 7662 3539 7649
      3528 7668 3532 7675
TIME...MOT...LOC 1819Z 224DEG 8KT 3532 7670 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

TL
1 follow-up statement
003 
FZUS72 KMHX 021852
MWSMHX

Marine Weather Statement
National Weather Service Newport/Morehead City NC
252 PM EDT Wed Jun 2 2021

AMZ136-021902-
/O.EXP.KMHX.MA.W.0049.000000T0000Z-210602T1900Z/
252 PM EDT Wed Jun 2 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 300 PM EDT...

The affected areas were... 
Pamlico and Pungo Rivers...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

LAT...LON 3544 7666 3544 7663 3543 7662 3539 7649
      3528 7668 3532 7675
TIME...MOT...LOC 1852Z 224DEG 8KT 3537 7664 

$$

TL

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special marine warning went out at Jun 2, 1:37 PM EDT, 43 minutes earlier.

Area forecast discussion, Jun 2, 1:37 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
137 PM EDT Wed Jun 2 2021

.SYNOPSIS...
High pressure will remain offshore through mid week. More
unsettled weather is expected into the weekend as a weak trough
remains over the Southeast US.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1210 PM Wed...No signif changes with numerous shra and a
few tsra spreading inland and N. Cont high pops over the inland
areas this aftn.

Prev disc...A fairly cloudy and wet day is expected as the
coastal trough currently just offshore continues to advance
inland, and is aided or replaced by a sea breeze. Areas along
the coast, and just inland will see their best chances for rain
this morning and into the early afternoon hours, before most
activity shifts further inland, and coverage increases. Heavy
downpours are possible, especially over the coastal plain with
PWATs climbing to almost 2", however given the existing drought
don't think there will be much of a flooding threat, just some
much needed rainfall. By late afternoon, most of the convection
should shift west of the area, with some drying expected.

Given widespread clouds, temps will remain mostly in the 70s,
though could reach 80 along the southern coast where some peaks
of afternoon sun are possible.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 720 AM Wed...Unsettled conditions will persist through
tonight, though a brief period of drying is likely early
tonight. Thereafter, additional moisture will move into the area
from the Atlantic. Doesn't appear to be much of a focus for
convection, so will continue general PoPs of 30-40% overnight.
Low temps will remain mild with widespread cloudiness, remaining
mostly in the upper 60s to low 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 330 AM Wednesday...Wet pattern persists through most of
the period with high pressure pushing offshore and a trough
approaching the region from the west. Temps near seasonal
norms, moderated by increased cloud coverage and precip.

Thursday and Friday...Double whammy of increased moisture
transport to the area. Onshore flow from the Atlantic and
building SW flow ahead of the cold front and its parent trough
out west ushers in even more warm moist air from the Gulf. PWats
are forecast to be between one and three quarter to two inches
through the period. Typical summertime diurnal convection
possible through the period. The end of the week we get more
upper level support from the approaching trough, creating a
wider footprint of rain coverage. Friday is a day worth watching
for at least marginal severe potential with increasing shear as
shortwave moves across the region, in addition to ample
instability. Latest guidance has increased shear Friday to
include pockets of 40-50kts and the more aggressive hi-res
models show MUCAPE values around 2000-2500J/kg. Rain totals from
Wed-Friday around 1.5 to 2 inches for most of the Coastal Plain.
Dry soil conditions should limit flooding concerns overall but
areas that don't drain well or areas that see localized heavier
downpours could experience some flooding.

Weekend...GFS has slowed the progression of the shortwave and
has become more consistent with the Euro for the weekend. PWats
begin tapering off from their peaks at the end of the week but
the region still remains on the wetter side of things with
moisture still advecting in from the Atlantic. Slight chance to
chance PoPs remain for the weekend with afternoon tstorms
possible.

Start of next week remains murky with model solutions diverging.
Expect typical daily summertime patterns with chance of showers
originating along the coast and pushing inland with the
seabreeze and tstorms possible in the afternoon heating.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through Thursday Afternoon/...
As of 135 PM Wed...Frequent periods of sub VFR conditions are
expected through the TAF period. Scattered to numerous showers
and thunderstorms with torrential downpours will move through
the TAF sites for the next 2-3 hours then push further inland
with drier weather and an expected return to VFR conditions for
much of the evening. After midnight ceilings are forecast to
lower to MVFR levels with another bout of showers and possible
thunderstorms expected Thursday morning with continued sub VFR
conditions. Southerly winds are forecast to gust to around 20 kt
Thu afternoon.

LONG TERM /Wednesday night through Sunday/...
As of 345 AM Wednesday...Wet pattern starting midweek lasting
through the weekend with scattered showers and diurnal tstorms
expected. Localized and short-lived sub-VFR cats, especially for
the coastal plain terminals.

&&

.MARINE...
SHORT TERM /through Tonight/...
As of 1210 PM Wed...No signif changes with winds expected to
grad become SE all wtrs this aftn with speeds aob 15 kts. Shra
activity will likely become more sct for the cstl wtrs as
better cvrg shifts inland.

Prev disc...Very good boating conditions are expected today
outside of scattered showers and thunderstorms. Winds will be
out of the SE south of Cape Hatteras, and E to the north at
around 10 kts or so this morning, and then increasing to 10-15
kts across the southern waters in the afternoon. Tonight, winds
will increase to SSE 10-20 kts through early tomorrow morning.
Seas are expected to be mostly 2-3 ft through tonight, and then
will increase to 3-4 early tomorrow morning.

LONG TERM /Wednesday night through Sunday/...
As of 345 AM Wednesday...Serly winds increase to 15 to 20 kts
to end the week as a trough approaches from the west. Seas build
to 4 to 5 ft with the tightened pressure gradient by Thursday
night. 3 to 4 ft seas expected Saturday as S-SWerly winds calm a
bit to 10 to 15 kts.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RF/SGK
SHORT TERM...SGK
LONG TERM...CEB
AVIATION...JME/CEB
MARINE...SGK/CEB
Hazardous weather outlook, Jun 2, 10:26 AM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1026 AM EDT Wed Jun 2 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203-204-031430-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-
1026 AM EDT Wed Jun 2 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong to severe thunderstorms are possible on Thursday, with
the main threat damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-031430-
Hatteras Island-
1026 AM EDT Wed Jun 2 2021

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong to severe thunderstorms are possible on Thursday, with
the main threat damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 2, 2:14 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
214 PM EDT Wed Jun 2 2021

NCZ080-021900-
Beaufort-
214 PM EDT Wed Jun 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEAUFORT AND
NORTHEASTERN PAMLICO COUNTIES...

At 214 PM EDT, a strong thunderstorm was located over Royal, or 19
miles southeast of River Road, moving northeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Ransomville, Royal, Edward, South Creek, Aurora Ferry Terminal,
Bayview Ferry Terminal and Aurora.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3532 7653 3530 7649 3531 7653 3529 7653
      3531 7655 3532 7654 3532 7658 3533 7655
      3533 7661 3530 7661 3529 7658 3528 7661
      3525 7659 3524 7663 3522 7677 3532 7688
      3550 7671
TIME...MOT...LOC 1814Z 227DEG 7KT 3530 7674

8

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:14 PM EDTSpecial Weather StatementMHXBeaufort46 min
Jun 2, 4:13 PM EDTSpecial Weather StatementMHXLenoir32 min
Jun 2, 4:14 PM EDTSpecial Weather StatementMHXHyde31 min
Jun 2, 4:38 PM EDTSpecial Weather StatementMHXDuplin37 min
Jun 2, 4:45 PM EDTTornado WarningMHXDuplin30 min
Jun 2, 5:14 PM EDTTornado Warning Tornado observedMHXDuplin31 min
Jun 2, 7:15 PM EDTSpecial Weather StatementMHXMartin30 min

Nearby

Special Marine Warnings in North Carolina, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.